Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 204, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 21, 2008, 6:28 PM CDT for Decatur County, Norton County, Kansas; Red Willow County, Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2008, 6:28 PM CDT (23:28 UTC)
- Expired
- Jun 21, 2008, 7:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Decatur County, KS, Norton County, KS, Red Willow County, NE
The radar
The Goodland radar (KGLD), 136 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:23 PM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, Jun 21, 2:23 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 123 PM MDT SAT JUN 21 2008 .DISCUSSION... 123 PM MDT SAT JUN 21 2008 NORTHWEST MID/UPPER FLOW CONTINUES ACROSS THE CENTRAL HIGH PLAINS AS MID/UPPER RIDGE AMPLIFIES OVER THE SOUTHWEST. ANY THUNDERSTORM THAT MANAGES TO DEVELOP THIS AFTERNOON MAY LINGER INTO THE EARLY EVENING HOURS BEFORE DIMINISHING WITH LOSS OF HEATING/LACK OF LARGE SCALE SUPPORT. MID/UPPER RIDGE OVER THE SOUTHWEST WILL TRANSLATE SLOWLY EASTWARD THROUGH THE REMAINDER OF THE WEEKEND BEFORE BREAKING DOWN LATE SUNDAY/EARLY MONDAY AS A SHORTWAVE TROUGH MOVES INTO THE NORTHERN INTERMOUNTAIN/NORTHERN ROCKIES REGION. AT THE SAME TIME...A COLD FRONT WILL BACK INTO THE CENTRAL PLAINS LATE SUNDAY PROVIDING A FOCUS FOR DEEP MOIST CONVECTION. H7 TEMPERATURES ARE PROGGED TO WARM OVER 4C WHICH WILL LIKELY KEEP ACTIVITY ISOLATED AT BEST ALONG SFC TROUGH AXIS AFTER 21Z. THE FRONT CONTINUES TO SLOWLY BACK TOWARDS THE AREA SUNDAY NIGHT BUT RELUCTANT TO RAISE POPS GIVEN LACK OF LARGE SCALE FORCING FOR ASCENT UNDER SHORTWAVE RIDGING AND NEGLIGIBLE LLJ. MONDAY-TUESDAY...A SHORTWAVE TROUGH WILL TRANSLATE OVER THE ROCKIES AND INTO THE PLAINS LATE MONDAY AS LOW LEVEL SOUTHEAST WINDS ADVECT HIGHER DEWPOINTS INTO THE CENTRAL HIGH PLAINS. THIS LOOKS LIKE THE BEST OPPORTUNITY FOR WIDESPREAD PRECIPITATION WITH SCATTERED THUNDERSTORMS ANTICIPATED ALONG SFC TROUGH AXIS BY MID AFTERNOON IN MODERATELY UNSTABLE/REASONABLY SHEARED ENVIRONMENT. KEPT LOW POPS EARLY TUESDAY AS HEIGHTS BEGIN TO INCREASE OVER THE ROCKIES BEHIND DEPARTING SHORTWAVE TROUGH WITH SEASONABLE HIGHS AROUND 90. WEDNESDAY THROUGH SATURDAY...THE LARGE SCALE PATTERN IS PROGGED TO CHANGE VERY LITTLE THROUGH THE PERIOD WITH MID/UPPER RIDGE REMAINING INTACT ACROSS MUCH OF THE SOUTHWEST EXTENDING INTO THE SOUTHERN/CENTRAL ROCKIES INCLUDING THE CENTRAL GREAT BASIN AREA. THIS WILL CREATE DIFFICULTIES TRYING TO TIME ANY SHORTWAVE TROUGHS TOPPING THE RIDGE AND MOVING INTO THE NORTHERN/CENTRAL PLAINS BEYOND DAY 4. THE CURRENT PLAN IS TO KEEP AN AFTERNOON/EVENING MENTION OF THUNDERSTORMS MENTIONED ACROSS MUCH OF THE AREA THROUGH THE PERIOD WITH SEASONABLY WARM TEMPERATURES. MCGUIRE && .AVIATION... 1210 PM MDT SAT JUN 21 2008 FOR 18Z TAFS....VFR CONDITIONS EXPECTED THROUGH THE ENTIRE PERIOD AS AREA WILL BE UNDER THE INFLUENCE OF LARGE UPPER LEVEL RIDGE. SMALL CHANCES FOR THUNDERSTORMS EXIST BETWEEN 20 AND 02Z...BUT PROBABILITIES ARE TOO LOW TO INCLUDE IN TAFS ATTM. JRM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jun 21, 4:05 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 305 PM MDT SAT JUN 21 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 305 PM MDT SAT JUN 21 2008 /405 PM CDT SAT JUN 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH THE EARLY EVENING. AN ISOLATED SEVERE THUNDERSTORM WILL BE POSSIBLE...MAINLY ALONG AND EAST OF A WRAY TO GOVE LINE. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE CHANCES OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE PERIOD. THE BEST POTENTIAL FOR A FEW SEVERE THUNDERSTORMS WILL EXIST ON MONDAY AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS BEING THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EARLY EVENING ALONG AND EAST OF A WRAY TO GOVE LINE. JRM
In the hours before
Special weather statement, Jun 21, 4:57 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 357 PM MDT SAT JUN 21 2008 NEZ081-212300- RED WILLOW- 457 PM CDT SAT JUN 21 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RED WILLOW COUNTY IN SOUTHWEST NEBRASKA... AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM 29 MILES NORTH OF INDIANOLA...AND MOVING SOUTH AT 37 MPH. GOLF BALL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN RED WILLOW COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 83 AND 105. THEDE
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 6:53 PM CDT | Tornado Warning | GLD | Decatur, Norton | 42 min |
| Jun 20, 9:19 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 41 min |
| Jun 21, 5:28 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.